Oklahoma, 2024

Drought in Oklahoma, February 1 to 29, 2024

February 1 to 29, 2024 · NWS TSA · 4 events in 4 counties and zones

One half to three inches of precipitation fell across eastern Oklahoma during February, corresponding to as little as 25 percent of normal average precipitation for the month to as much as 150 percent of normal average precipitation for the month. As a result of this precipitation, long-term drought conditions improved from severe (D2) conditions to moderate (D1) conditions during the month…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

One half to three inches of precipitation fell across eastern Oklahoma during February, corresponding to as little as 25 percent of normal average precipitation for the month to as much as 150 percent of normal average precipitation for the month. As a result of this precipitation, long-term drought conditions improved from severe (D2) conditions to moderate (D1) conditions during the month across portions of Pushmataha and Choctaw Counties. Severe (D2) drought conditions persisted across portions of Osage and Washington Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 31, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1033 PM CST Wed Jan 31 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 932 PM CST Wed Jan 31 2024

Forecast is on track this evening. A few typically colder
locations have cooled quickly this evening, however increasing
cloud cover overnight should help slow the overnight fall. Updated
forecast will incorporate observed trends otherwise only minor
adjustments.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 200 PM CST Wed Jan 31 2024

Breezy conditions will continue tonight keeping temperatures
warmer. Low temperatures will bottom out in the 40s for most
locations. A shortwave trough will move through the area tomorrow
morning, possibly resulting in a few showers, but the dry lower
levels will mostly preclude any rainfall reaching the surface. The
thermal profile of the lower atmosphere will not be much
different than today so another warm day is anticipated, but cloud
cover (and maybe a few sprinkles) should keep temperatures down a
little bit. In general, high temperatures will range from 65-70F.
NBM probabilities show a 30-40% chance of reaching 70F in eastern
OK, and 5-10% in northwest AR.

Our next weather system will begin to impact the area Friday as a
deep closed upper level low moves into western OK/TX. Strong high
pressure will remain to the northeast of the area. This will
funnel moist and somewhat unstable air across the forecast area,
with widespread precipitation developing Friday night or Saturday
morning. The EPS has specific humidity in the lower atmosphere in
the 90-95th percentile, with pockets of up to the 99th
percentile. Similarly, EPS IVT is in the 90-95th percentile for
this time of year. No matter how you look at it, an anomalously
wet airmass. Model forecast soundings indicate sufficient
instability for convection, so a 20-40% of thunderstorms was
included in the forecast. Severe weather is not expected.

The upper level low will begin to elongate and shift southeast
with time, maintaining the moist upper level flow into Sunday.
Accordingly, widespread moderate to heavy precipitation may
continue for much of this period. Pops were increased to 70-90%
for most areas during this period. The surface low will finally
shift southeast of the area during the day Sunday, with one final
round of precipitation ending by Monday morning. It's entirely
possible that some areas could see 48-60 hours of nearly
continuous precipitation, though most areas will see some breaks.
Rain totals are expected to range from 3/4" in parts of northwest
AR to as much as 2" in parts of southeast OK. NBM probabilities
show a 60-70% chance of at least 1" for all of eastern OK and
west- central AR, dropping to 30-40% for northwest AR. The EPS EFI
for precip has values of 0.7 to 0.8 for much of eastern OK during
this period with a SOT of 0 to 1, indicating a somewhat unusual
event. Considering the nearly stationary nature of the rain over
the area, but also with a few embedded storms, localized higher
totals may be realized in a few locations. River rises are
expected, with the Poteau, Illinois, and Tahlequah rivers possibly
approaching minor flood stage.

Behind the system, there is strong ensemble support for the
weather to remain dry into the middle of next week with high
temperatures climbing from the 50s back to the lower 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1032 PM CST Wed Jan 31 2024

VFR conditions will continue for the entire forecast period.
South winds will gust over 20 knots at times during the day
Thursday except at KFSM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  69  49  65 /   0  10   0  10
FSM   40  67  47  66 /   0   0   0  10
MLC   47  69  51  66 /   0  10   0  10
BVO   42  68  44  65 /   0  10   0   0
FYV   42  66  47  64 /   0   0   0  10
BYV   40  64  47  64 /   0   0   0  10
MKO   44  67  49  64 /   0   0   0  10
MIO   44  65  47  65 /   0  10   0  10
F10   46  68  50  65 /   0  10   0  10
HHW   43  67  49  66 /   0  10   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....06
AVIATION...05
Hazardous weather outlook, Jan 31, 5:04 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 PM CST Wed Jan 31 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 PM CST Wed Jan 31 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...Thunderstorm and High Wind Potential.
SATURDAY...Thunderstorm and Heavy Rain Potential.
SUNDAY and MONDAY...High Wind Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
The next storm system will impact the region late this week and
into the weekend. Widespread showers and scattered thunderstorms
are likely Friday night and into Saturday. Locally heavy rainfall is
expected, with a medium to high chance of storm total amounts from
1 to 3 inches across eastern Oklahoma and northwest Arkansas.
Rain chances decrease by early next week as the system shifts east
of the region.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Osage

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
February 1, 12:00 AM CST to February 13, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
February 1, 12:00 AM CST to February 13, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161997, 1161998, 1161999, 1162000.